The online version of this article (doi:10.1186/1471-230X-14-134) contains supplementary material, which is available to authorized users.
The authors declare that they have no competing interest.
KB drafted the manuscript; SW and PN made the pathological diagnosis; VA attended the patient and revised the manuscript. All authors read and approved the final manuscript.
Hydroxyurea at a relatively low dose is frequently prescribed to induce hemoglobin F production in patients with sickle cell and β-thalassemia diseases because of its good efficacy and safety profiles. However, a potentially fatal gastrointestinal ulceration was recently found and herein reported.
A thirty-seven-year-old man with transfusion dependent hemoglobin E/β-thalassemia disease was treated with hydroxyurea to induce hemoglobin F production since 2007 without incident. From 2008 to April 2010, episodes of hematochezia, mucous diarrhea and epigastric pain intermittently manifested. Four colonoscopies done during the period repeatedly showed ulcerative lesions from the terminal ileum to the ascending colon with a non-specific histo-pathologic finding. Subsequently, ulcerative lesions also developed at the pharynx, histo-pathologic findings of which were not different from those in the colon. These ulcerative lesions resolved within a month after discontinuing hydroxyurea in April 2010 and have not recurred since.
The findings suggested role of hydroxyurea in the pathogenesis of these ulcers, and that it must be immediately discontinued to prevent further damage to the digestive mucosa.
Norhaya MR, Cheong SK, Ainoon O, Hamidah NH: Painful oral ulcers with hydroxyurea therapy. Singapore Med J. 1997, 38: 283-284. PubMed
Sirieix ME, Debure C, Baudot N, Dubertret L, Roux ME, Morel P, Frances C, Loubeyres S, Beylot C, Lambert D, Humbert P, Gauthier O, Dandurand M, Guillot B, Vaillant L, Lorette G, Bonnetblanc JM, Lok C, Denoeux JP: Leg ulcers and hydroxyurea: forty-one cases. Arch Dermatol. 1999, 135: 818-820. CrossRefPubMed
Khurshid Y, Kathula S, Hilman N, Pacheco J, Barde CJ, Gopalswamy N: A case of bleeding jejunal ulcer due to vasculitis from hydroxyurea. Am J Gastroenterol. 2000, 95: 2616-
Pico JL, Avila-Garavito A, Naccache P: Mucositis: its occurrence, consequences, and treatment in the oncology setting. Oncologist. 1998, 3: 446-451. PubMed
Voskaridou E, Christoulas D, Bilalis A, Plata E, Varvagiannis K, Stamatopoulos G, Sinopoulou K, Balassopoulou A, Loukopoulos D, Terpos E: The effect of prolonged administration of hydroxyurea on morbidity and mortality in adult patients with sickle cell syndromes: results of a 17-year, single-center trial (LaSHS). Blood. 2010, 115: 2354-2363. 10.1182/blood-2009-05-221333. CrossRefPubMed
- Hydroxyurea and colonic ulcers: a case report
- BioMed Central
Neu im Fachgebiet Innere Medizin
Meistgelesene Bücher aus der Inneren Medizin
Mail Icon II